Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 361, NWS Birmingham, AL

September 22, 2002Talladega County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 22, 2002, 4:58 AM CDT for Talladega County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2002, 4:58 AM CDT (09:58 UTC)
Expired
Sep 22, 2002, 5:45 AM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KBMX 220958
SVRBHM
ALC121-221045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 AM CDT SUN SEP 22 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 545 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CHILDERSBURG...MOVING EAST
  AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SYLACAUGA AND
WINTERBORO.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3331 8606 3330 8613 3321 8613 3320 8618
          3313 8618 3311 8635 3312 8648 3319 8650
          3321 8646 3324 8646 3332 8635 3338 8608

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:17 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 22, 2:17 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
217 AM CDT SUN SEP 22 2002

PLENTY OF MOISTURE AND GOOD LOW LEVEL CONVERGENCE WILL CONTINUE TO
AID SHOWER AND THUNDERSTORM DEVELOPMENT OVER THE AREA TODAY. RAIN
MAY BE MORE LIKELY AROUND THE I-59/I-20 CORRIDOR THIS MORNING, AND
WITH PWS AROUND 2 INCHES, RAIN COULD BE RATHER HEAVY AT TIMES. LATER
TODAY AND TONIGHT, THE FRONT THAT HAS BEEN NEARLY STATIONARY JUST NW
OF THE STATE, SHOULD BEGIN MOVING SE AGAIN AND SPREAD DRIER AIR INTO
NORTH AND CENTRAL SECTIONS. I EXPECT DRIER AND COOLER CONDITIONS
MONDAY WITH THE ONLY POPS ACROSS OUR SOUTHERN ZONES.  POPS FOR TODAY
ARE SUBJECT TO LAST MINUTE CHANGES.

HSV 082/060 081/057 079 4-00
BHM 083/063 081/059 081 6200
MGM 088/068 086/065 083 5332

.BHM...NONE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 1:56 AM CDTFlash Flood WarningBMXClay, Randolph4 hr
Sep 22, 3:32 AM CDTFlash Flood WarningBMXJefferson, St. Clair, Shelby, Talladega4 hr
Sep 22, 5:24 AM CDTSevere Thunderstorm WarningBMXCoosa51 min
Sep 22, 6:03 AM CDTFlash Flood WarningBMXChilton, Coosa4 hr
Sep 22, 6:56 AM CDTFlash Flood WarningBMXBibb, Tuscaloosa4 hr
Sep 22, 7:27 AM CDTFlash Flood WarningBMXJefferson, Shelby, Talladega4 hr
Sep 22, 10:00 AM CDTFlash Flood WarningBMXChilton, Coosa60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.